New York, 2004Flash Flood in New York, July 23, 2004
July 23, 2004 · NWS BGM · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 2:30 PM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 23, 2:30 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT FRI JUL 23 2004
.SHORT TERM (TONIGHT THRU SUNDAY)...
TODAY...COLD FRONT CONTINUES TO MOVE EAST LATE THIS AFTERNOON...
CURRENTLY STRETCHING FROM NEAR UCA-BGM-JUST NORTH OF IPT. A BAND OF
SHOWERS WITH ISOLATED THUNDERSTORMS CONTINUES ALONG THE FRONT...
WITH RADAR ESTIMATED RAINFALL AMOUNTS OF UP TO 1 TO 2 INCHES IN
LOCALIZED HEAVIER DOWNPOURS. WITH A VERY MOIST ATMOSPHERE AND WEAK
SHEAR PROFILES IN PLACE... FLASH FLOODING WILL REMAIN A THREAT UNTIL
THE FRONT MOVES OFF TO THE SOUTHEAST. BASED ON THIS WILL KEEP THE
FLASH FLOOD WATCH GOING THRU EARLY EVENING FOR MOST OF NE PA AND THE
WESTERN CATSKILLS... AND THRU THE NIGHT FOR PIKE... WAYNE AND
SULLIVAN COUNTIES.
THE MAIN QUESTION WITH THIS FORECAST PACKAGE WILL BE HOW FAR SOUTH
THE FRONT GETS ON SATURDAY... AND HOW SOON OVERUNNING MOISTURE
RE-DEVELOPS ON SUNDAY. THE ETA AND GFS ARE NOW IN PRETTY GOOD
AGREEMENT THAT THE FRONT GETS FAR ENOUGH SOUTH ON SATURDAY SO THAT
MOST OF THE FORECAST AREA WILL HAVE A DRY DAY. WILL KEEP A LOW CHC
POP GOING ACROSS THE FAR SOUTH... WITH DRY WEATHER FARTHER NORTH.
UPPER TROF DIGGING INTO THE CENTRAL PLAINS THEN ALLOWS THE UPPER
FLOW TO SHIFT TO THE SW OVER OUR AREA BY SUNDAY... WHICH RESULTS IN
AN INVERTED SURFACE TROF DEVELOPING NEAR THE MID-ATLANTIC COAST...
AND OVERUNNING PRECIPITATION DEVELOPING NORTHWARD. THE ETA AND GFS
ARE IN GOOD AGREEMENT SHOWING A COOL RAIN SPREADING NORTH ACROSS PA
TOWARD SOUTHERN NY ON SUNDAY... WITH ONLY THE NGM SHOWING DRY WX
CONTINUING SUNDAY. AT THIS TIME WILL SIDE WITH THE ETA/GFS AND GO
WITH HIGH CHC POPS FOR NY ON SUNDAY WITH LIKELY POPS ACROSS NE PA.
&&
.LONG TERM (MONDAY-FRIDAY)...
VERY UNSETTLED PATTERN CONTINUES NEXT WEEK AS A LARGE UPPER-LEVEL
TROUGH OVER THE MIDWEST MOVES SLOWLY EAST... HIGH PRESSURE ANCHORS
ITSELF OFF THE EAST COAST... AND A LARGE... UNSEASONABLY COOL
AIRMASS OVER THE GREAT LAKES AND SOUTHERN CANADA IS OVERRUN BY
INCREASING AMOUNTS OF LOW-LEVEL MOISTURE. WILL BE GOING WITH CHC
POPS JUST ABOUT EVERY PERIOD THROUGH THE MIDDLE OF THE WEEK.
UNSEASONABLY COOL AIRMASS PLUS LOTS OF CLOUDINESS INSURES THAT HIGH
TEMPERATURES WILL REMAIN WELL BELOW NORMAL THRU MID-WEEK.
.AVIATION...
SHOWERS WILL BE EAST OF BGM BY 21Z... AND EAST OF AVP BY AROUND 23Z.
CLEARING WILL THEN OCCUR FROM NORTHWEST TO SOUTHEAST... WITH ALL TAF
SITES CLEARING BY LATE TONIGHT. EXPECT PATCHY AREAS OF LIGHT FOG
LATE TONIGHT... BUT WIDESPREAD DENSE FOG IS NOT EXPECTED AS DRYER
AIR WILL BE MOVING IN AT LOW LEVELS. VFR CONDITIONS EXPECTED ON
SATURDAY.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH THROUGH EARLY THIS EVE DELAWARE/OTSEGO COS.
FLASH FLOOD WATCH THROUGH TONIGHT SULLIVAN CO.
PA...FLASH FLOOD WATCH THROUGH EARLY THIS EVE MOST OF NORTHEAST PA.
FLASH FLOOD WATCH THROUGH TONIGHT WAYNE/PIKE COS.
&&
MSE/JUREWICZHazardous weather outlook, Jul 23, 3:30 AM EST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 AM EDT FRI JUL 23 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
430 AM EDT FRI JUL 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
SLOW MOVING THUNDERSTORMS AHEAD OF A COLD FRONT COULD PRODUCE
LOCALIZED FLASH FLOODING. PLEASE REFER TO PRODUCT: ALBFFABGM FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
VAN AUSDALL
In the hours before
Local storm report, Jul 23, 3:27 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
427 PM EDT FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD WILAWANA 41.98N 76.60W
07/23/2004 BRADFORD PA LAW ENFORCEMENT
ROADS WASHED OUT IN ATHENS TWP. 3 BRIDGES DAMAGED.
&&
MJCFlash Flood, Sullivan
- When
- July 23, 7:05 PM EST to 9:05 PM EST
- Where
- Sullivan County, Northeast Portion
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.716, -74.768 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain caused flash flooding. Numerous roads were washed out in the Neversink, Liberty, and Loch Sheldrake areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, July 23, 2004$50,000 · 1 event
- Flash Flood and Hail in Oklahoma, July 23, 2004$21,000 · 65 kt wind · 11 events
- Flood in Vermont, July 23, 2004$20,000 · 1 event
- Heavy Rain in New York, July 23, 20041 injured · 2 events
- Flash Flooding and Lightning Strike in Colorado, July 23, 20046 events
- Flash Flooding in New Jersey, July 23, 20045 events
- Hail and Damaging Winds in Oklahoma, July 23, 20041.75 in hail · 5 events
- Damaging Winds in South Carolina, July 23, 200460 kt wind · 3 events
- Flash Flooding in Arkansas, July 23, 20043 events
- Waterspouts in Gulf of Mexico, July 23, 20042 events
- Damaging Winds in Missouri, July 23, 2004$2,000 · 52 kt wind · 2 events
- Damaging Winds in Texas, July 23, 200455 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415880.